Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 76, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 14, 1996, 8:14 PM CDT for Baldwin County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1996, 8:14 PM CDT (01:14 UTC)
- Expired
- Apr 14, 1996, 9:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:00 PM CDT | Hail 0.75 | Robertsdale, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 14.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 150115 SVRMOB ALC003-150215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 814 PM CDT SUN APR 14 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...BALDWIN COUNTY AT 812 PM...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM EAST OF HIGHWAY 59 NORTHEAST OF FOLEY AND WILL BE MOVING NORTHEAST ACROSS HIGHWAY 90 WEST OF SEMINOLE AND ACROSS I-10 BETWEEN WILCOX AND THE STATE LINE BY 900 PM. DIME SIZE HAIL WAS REPORTED BY HAM RADIO SPOTTERS SOUTH OF FAIRHOPE AT 730 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:52 PM CDT, 7 hours 22 minutes earlier.
Area forecast discussion, Apr 14, 12:52 PM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CDT SUN APR 14 1996 PUTTING AFD OUT EARLY BEFORE SVR WX MOVES INTO W PART OF FA. ALREADY RUNNING RAGGED, CHASING ASOS. LATEST SATELLITE AND WSR-88D PICTURES SHOW THUNDERSTORMS FIRING OVER SOUTHEAST LA. SOUTH PART OF FA IS ALSO ON RR QUAD OF 200 MB JET MAX THAT IS EXITING THE AREA. THESE THUNDERSTORMS WILL CONTINUE ACROSS PART OF FA INTO THE EVENING. EXPECT A SQUALL LINE TO THEN MOVE THROUGH THE FA AFTER MIDNIGHT. PCGRIDDS DATA SHOWS BEST PVA, MOISTURE AND DIVERGENCE ALOFT OVER FA BETWEEN MIDNIGHT AND 600 AM. BEST DYNAMICS FOR SEVERE WEATHER STILL APPEAR NORTH OF FA AROUND THE SURFACE LOW. STRONG LOW LEVEL JET (850) AND WAA WILL HELP FUEL TSTMS TONIGHT WITH MOB HAVING SOUTHERLY WINDS OF AROUND 30K AND HSV 40K. ALTHOUGH BEST SEVERE WEATHER DYNAMICS NORTH OF FA, WE WILL STILL SEE ISOLATED SEVERE WX ACROSS FA DURING THE OVERNIGHT. EXPECT BIGGEST THREAT BEING FROM STRAIGHTLINE WINDS AND HAIL. FRONT SHOULD MOVE THROUGH SOUTHEAST MS MONDAY MRNG AND NORTHWEST FL BY MONDAY EVENING. SHOULD SEE DECREASING CLOUDINESS BY MONDAY AFTERNOON. FWC NUMBERS LOOK OK. THE 546 THICKNESS LINE APPROACHES THE NORTH PART OF FA BY TUESDAY MORNING. ALSO BOUNDARY LAYER WINDS INCREASE TO 25K OUT OF THE NORTHWEST BY TUESDAY MORNING. 1) 65/75/46/70 8610 2) 66/76/49/70 7810 GB
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:10 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 65 min |
| Apr 14, 8:29 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 61 min |
| Apr 14, 8:39 PM CDT | Flash Flood Warning | MOB | Mobile | 4 hr |
| Apr 14, 9:10 PM CDT | Flash Flood Warning | MOB | Baldwin | 4 hr |
| Apr 14, 10:14 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
| Apr 14, 11:28 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Apr 15, 12:00 AM CDT | Flash Flood Warning | MOB | Russell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.